Doc­tors sound alarm about vap­ing ill­nesses

The Fresno Bee (Sunday) - - News - BY SHEILA KA­PLAN AND MATT RICHTEL

An 18-year-old showed up in a Long Is­land emergency room, gasp­ing for breath, vomiting and dizzy. When a doc­tor asked if the teenager had been vap­ing, he said no.

The patient’s older brother, a po­lice of­fi­cer, was sus­pi­cious. He rum­maged through the youth’s room and found hid­den vials of marijuana for vap­ing.

“I don’t know where he pur­chased it. He doesn’t know,” said Dr. Melodi Pirzada, chief pe­di­atric pul­mo­nolo­gist at NYU Winthrop Hos­pi­tal in Mi­ne­ola, New York, who treated the young man. “Luck­ily, he sur­vived.”

Pirzada is one of the many physi­cians across the coun­try treat­ing patients – now to­tal­ing more than 215 – with mys­te­ri­ous and life-threat­en­ing, vap­ing-re­lated ill­nesses this sum­mer. The out­break is “be­com­ing an epi­demic,” she said.

Patients, mostly oth­er­wise healthy and in their late teens and 20s, are show­ing up with se­vere short­ness of breath, of­ten af­ter suf­fer­ing for sev­eral days with vomiting, fever and fa­tigue. Some have wound up in the in­ten­sive care unit or on a ven­ti­la­tor for weeks. Treat­ment has been com­pli­cated by patients’ lack of knowl­edge – and some­times out­right de­nial – about the ac­tual sub­stances they might have used or in­haled.

Health in­ves­ti­ga­tors are now try­ing to de­ter­mine whether a par­tic­u­lar toxin or sub­stance has sneaked into the sup­ply of vap­ing prod­ucts, whether some people reused car­tridges containing con­tam­i­nants, or whether the risk stems from a broader be­hav­ior, like heavy elec­tronic cig­a­rette use, vap­ing marijuana or a com­bi­na­tion.

On Fri­day, the Cen­ters for Dis­ease Con­trol and Prevention is­sued a warning to teenagers and other consumers, telling them to stop buy­ing boot­leg and street cannabis and eci­garette prod­ucts, and to stop mod­i­fy­ing de­vices to vape adul­ter­ated sub­stances.

The ill­nesses have fo­cused at­ten­tion on a trend that has been over­shad­owed by the in­tense pub­lic con­cern about soar­ing teenage use of e-cig­a­rettes, with its po­ten­tial for hook­ing a new gen­er­a­tion on nico­tine: the rise of the vap­ing de­vice it­self. It has in­tro­duced a whole­sale change in how people con­sume nico­tine or marijuana, by in­hal­ing va­por­ized in­gre­di­ents.

Vap­ing works by heat­ing liq­uid and turn­ing it into steam to be in­haled. Broadly speaking, e-cig­a­rettes are con­sid­ered less harm­ful than tra­di­tional cig­a­rettes, which work through the com­bus­tion of to­bacco that sends thou­sands of chem­i­cals, many car­cino­genic, into the lungs.

But vap­ing has its own prob­lems: To be­come in­hal­able, nico­tine or THC, the high-in­duc­ing chem­i­cal in marijuana, must be mixed with sol­vents that dis­solve and de­liver the drugs. The sol­vents, or oils, heat up dur­ing aerosoliza­tion to be­come va­por. But some oil droplets may be left over as the liq­uid cools, and in­hal­ing those drops may cause breath­ing prob­lems and lung in­flam­ma­tion.

“In­hal­ing oil into your lungs is ex­tremely dan­ger­ous be­hav­ior that could re­sult in death,” said Thomas Eis­senberg, who stud­ies vap­ing at Vir­ginia Com­mon­wealth Uni­ver­sity.

Many vap­ing in­gre­di­ents are not listed on the prod­ucts. Vi­ta­min E oil ap­pears to have been a com­mon sub­stance as­so­ci­ated with the se­vere and sud­den res­pi­ra­tory prob­lems in some of the New York cases, ac­cord­ing to state health officials. Vi­ta­min E is some­times ad­ver­tised as a sup­ple­ment in cannabid­iol oil, which is not de­signed for vap­ing.

Dr. Scott Got­tlieb, former Food and Drug Ad­min­is­tra­tion com­mis­sioner, said he sus­pected a link to il­licit prod­ucts – per­haps re­lated to in­gre­di­ents in­clud­ing THC – because the main man­u­fac­tur­ers of e-cig­a­rettes had not sud­denly al­tered their in­gre­di­ents on a wide scale.

INTERMOUNT­AIN HEALTH­CARE NYT

An X-ray of a patient with a vap­ing habit. The lung dam­age ap­pears as den­si­ties or whitish cloud-like ar­eas typ­i­cally as­so­ci­ated with some pneu­mo­nias, fluid in the lungs or in­flam­ma­tion. Physi­cians na­tion­wide have seen patients with vap­ing-re­lated ill­nesses this sum­mer.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.